New Jersey, 2011Flash Flooding in New Jersey, July 8, 2011
July 8, 2011 · NWS OKX · 2 events in 1 county or zone
The combination of an approaching upper level disturbance and a stationary front in the vicinity produced thunderstorms with very heavy rainfall that caused flash flooding in Bergen County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of an approaching upper level disturbance and a stationary front in the vicinity produced thunderstorms with very heavy rainfall that caused flash flooding in Bergen County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 8, 3:16 PM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 8, 3:16 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
416 PM EDT FRI JUL 8 2011
.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN OVER THE AREA THIS EVENING...THEN
SLOWLY PUSH OFFSHORE TONIGHT. LOW PRESSURE DEVELOPING OVER THE
DELMARVA WILL PUSH ALONG THE FRONT AND JUST SOUTH OF THE REGION
TONIGHT. HIGH PRESSURE WILL THEN BUILD IN FROM THE GREAT LAKES
FOR THE WEEKEND...AND THEN SLIDE EAST ON MONDAY. A COLD FRONT WILL
MOVE ACROSS ON TUESDAY...FOLLOWED BY CANADIAN HIGH PRESSURE FOR
THE REST OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY/...
SEVERE THUNDERSTORM WATCH IN EFFECT FOR ENTIRE REGION THROUGH 9
PM. MARGINAL TO MODERATE INSTABILITY...COMBINED WITH 35-40KT DEEP
LAYER SHEAR AND APPROACHING SHORTWAVE ENERGY HAS SET THE
ENVIRONMENT. HEAVY RAINFALL AND DAMAGING WINDS WILL BE MAIN THREAT
WITH ANY SEVERE STORMS...WITH LARGE HAIL POSSIBLE IN ROTATING
STORMS. DUE TO THE SLOW-MOVING NATURE OF THESE STORMS AND ABUNDANT
MOISTURE OVER THE AREA...FLASH FLOODING WILL BE POSSIBLE. A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR THE NEW YORK CITY METRO
AREA...NORTHEAST NEW JERSEY AND THE LOWER HUDSON VALLEY UNTIL 2 AM.
SLOW-MOVING COLD FRONT DRAPED OVER THE AREA WILL SLOWLY PUSH
OFFSHORE TONIGHT. MODELS AGREE THAT LOW PRESSURE DEVELOPING OVER
THE DELMARVA WILL BECOME MORE ORGANIZED AS IT TRACKS ALONG THE
FRONT. DURING THE LATE EVENING HOURS...500MB TROUGH WILL APPROACH
THE REGION FROM THE WEST AND SHARPEN...CAUSING THE 500 MB JET TO
INCREASE TO 40-50KT. PW WILL STILL BE CLOSE TO 2
INCHES...RESULTING IN A CONTINUED POSSIBILITY OF THUNDERSTORMS
WITH HEAVIER RAINFALL AND GUSTY WINDS.
THE COLD FRONT WILL PUSH OFFSHORE BY SATURDAY MORNING. POPS
GRADUALLY DECREASE FROM NW TO SE LATE TONIGHT AS SHOWER/TSTM
ACTIVITY TRENDS OFFSHORE.
MAV/MET GUIDANCE BLENDED FOR LOW TEMPS...WHICH WILL RANGE FROM THE
LOW 60S OVER NORTHERN SECTIONS TO THE UPPER 60S OVER THE NYC METRO.
THERE IS A MODERATE RIP CURRENT RISK AT THE OCEAN BEACHES THROUGH THIS
EVENING.
&&
.SHORT TERM /6 AM SATURDAY THROUGH SATURDAY NIGHT/...
THE FRONT PUSHES OFFSHORE SATURDAY AS HIGH PRESSURE OVER SOUTHERN
CANADA DROPS INTO THE REGION. COULD BE SOME LEFTOVER SHOWERS OR
THUNDERSTORMS EARLY SATURDAY MORNING...BUT ANY REMAINING ACTIVITY
WILL MOVE OFFSHORE DURING THE MORNING. SKIES WILL CLEAR THROUGHOUT
THE DAY AND REMAIN SO THROUGH SATURDAY NIGHT.
DOWNSLOPE COMPONENT TO WIND FLOW SATURDAY WILL SUPPORT ABOVE-
NORMAL HIGHS...RANGING FROM THE MID 80S TO 90. GOOD RADIATIONAL
COOLING LIKELY SATURDAY NIGHT...WITH TEMPS DROPPING INTO THE MID
50S OVER INTERIOR AREAS AND THE PINE BARRENS. TEMPS CLOSE TO NYC
WILL REMAIN AROUND 70 OVERNIGHT.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
SUNDAY...REGION ON THE EASTERN SIDE OF A LONGWAVE RIDGE SETTING UP
IN THE CENTRAL U.S WITH QUASI-ZONAL FLOW ALOFT. AT THE
SURFACE...HIGH PRESSURE WILL STILL HOLD STRONG IN THE
AREA...SETTLING OFFSHORE BY THE END OF THE DAY TO DEPICT A BERMUDA
HIGH SCENARIO. WARMER AIR ADVECTS IN WITH SOUTHWEST WINDS LOW LEVELS
VEERING TO MORE WESTERLY ALOFT. 850 MB TEMPS REACH AROUND 15 DEGREES
C WITH AGREEMENT BETWEEN ECMWF...NAM...AND CMC. GFS IS SEVERAL
DEGREES WARMER. VERY WARM AND HUMID CONDITIONS WILL BE IN PLACE
LOOKING AT THE RESULTING SURFACE TEMPS AND INCREASE IN LAYER PW.
LAYER PW INCREASES TO NEAR 1.5 INCHES.
FOR MONDAY...FLOW ALOFT TURNS MORE WNW DOWNSTREAM OF AN UPPER LEVEL
TROUGH ONTARIO CANADA. AT THE SURFACE...BERMUDA HIGH SET UP REMAINS
IN PLACE. BETTER MODEL AGREEMENT INCLUDING THE GFS FOR 850 MB TEMPS
REACHING 17 TO 18 DEGREES C. MODELS ALSO SHOW INCREASING RH IN THE
1000 TO 700 MB LAYER...SO MORE CLOUDS CAN BE EXPECTED. THIS MAKES
SENSE AS THERE WILL BE A SMALLER SCALE SHORTWAVE RIDING ALONG THE
NORTHERN FRINGE OF THE RIDGE AND INTO THE REGION BY AFTERNOON.
PERHAPS...EVEN ENOUGH FORCING TO ALLOW FOR SOME ISOLATED SHOWERS AND
THUNDERSTORMS TOWARDS INTERIOR LOCATIONS. LAYER PW VALUES INCREASE
TO BETWEEN 1.5 AND 2 INCHES.
MAX TEMPS CLOSER TO MOSGUIDE SUNDAY THROUGH TUESDAY WITH UPPER 80S
TO NEAR 90 WESTERN LOCATIONS AND NEAR CITY AND COOLER TOWARDS THE
COAST.
FOR MONDAY NIGHT AND TUESDAY...THE STRONG UPPER LEVEL TROUGH WILL BE
MOVING INTO QUEBEC AND INTO NORTHERN NEW ENGLAND. DOWNSTREAM EFFECTS
OF THIS ARE A 50 TO 60 METER DECREASE IN 500 HPA HEIGHT...AND
THEREBY COLDER TEMPERATURES ALOFT. THIS INCREASES INSTABILITY
THROUGHOUT THE COLUMN. THE AMOUNT OF INSTABILITY REALLY DEPENDS ON
THE TIMING OF THIS COLDER AIR ALOFT AND DAYTIME WARMING AT THE
SURFACE. SURFACE COLD FRONT WILL BE APPROACHING AND MOVING INTO THE
REGION DURING THIS TIMEFRAME. MUCAPE COULD VARY FROM 500 TO MORE
THAN 1500 J/KG WITH SOME SPATIAL VARIATIONS BETWEEN THE LAND AND
MARINE AREAS. ALTHOUGH WITH A WNW FLOW ALOFT...THIS HAS BEEN MORE
FAVORABLE WITH MORE WIDESPREAD CONVECTION FOR CLIMATOLOGY. THE BULK
SHEAR IS FORECAST TO BE 25-35 KT BETWEEN 0 AND 6 KM ABOVE SFC SO A
STRONG TO SEVERE THUNDERSTORM WILL BE POSSIBLE WITH HEAVY RAIN ALSO
POSSIBLE WITH THE HIGH PW VALUES. THE MODELS ARE IN SOME
DISAGREEMENT WITH THE TOTAL QPF...WITH GFS HAVING THE MOST AND CMC
AND ECMWF HAVING VERY LITTLE QPF. STILL FORECAST SIDES MORE WITH GFS
AND ITS ENSEMBLE WHICH FOCUSES THE QPF BETWEEN 18Z TUESDAY AND 06Z
WEDNESDAY.
COLD FRONT MOVES OFFSHORE TUESDAY NIGHT AS SHOWERS AND THUNDERSTORMS
TAPER OFF. UPPER LEVEL TROUGH AXIS WILL BE SHIFTING EAST OF THE AREA
TUESDAY NIGHT AS WELL...TAKING BEST DYNAMIC FORCING WITH IT. WANTED
TO KEEP MENTION OF THE CHANCE OF SHOWERS AND THUNDERSTORMS A LITTLE
INTO THE EVENING TO COVER THE EXTRA FORCING ALOFT FROM PVA...BUT
THIS MAY TREND TO END EARLIER WITH LATER FORECASTS.
THEREAFTER WEDNESDAY THROUGH REST OF LONG TERM...HIGH PRESSURE
BUILDS IN FROM THE GREAT LAKES. 850MB TEMPS WILL BE NEAR 10 TO 11
DEGREES C. WNW FLOW ALOFT WILL TRANSITION TO MORE WESTERLY BY END OF
NEXT WEEK WITH UPPER LEVEL RIDGING BUILDING IN. LAYER PW VALUES
DECREASE TO NEAR 0.5 AND THEN SLIGHTLY INCREASE BY END OF NEXT WEEK.
MAX TEMPS WILL BE CLOSER TO NORMAL.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A WEAK FRONT WASHES OUT OVER THE REGION THIS AFTERNOON...WITH
WAVES OF LOW PRESSURE MOVING SOUTH OF THE REGION TONIGHT.
GENERALLY VFR CONDS EXPECTED THROUGH THIS AFTERNOON ACROSS WESTERN
TERMINALS...EXCEPT IN SHRA/TSRA. PATCHY IFR/MVFR CIGS ACROSS
COASTAL TERMINALS WITH BANDS OF MARINE STRATUS/FOG PARTIALLY
EVIDENT. STRATUS/FOG MAY BECOME MORE WIDESPREAD ACROSS EASTERN
TERMINALS THAN DEPICTED THIS EVENING IF CONVECTION DOES NOT
MATERIALIZE.
CONVECTIVE COVERAGE INCREASING JUST WEST OF THE TERMINALS...AND
EXPECT IT TO BE FAIRLY WIDESPREAD BY 20-22Z ACROSS WESTERN
TERMINALS...MOVING INTO EASTERN TERMINALS THIS EVENING. EXPECT
WIDESPREAD CONVECTION TO COME TO AN END TONIGHT FROM NW TO SE.
WILL BE AMENDING TAFS TO GIVE MORE PRECISE TIMING ON CONVECTION.
WITH ANY STRONGER STORM LOCALIZED MVFR-IFR CONDITIONS ARE POSSIBLE
IN HEAVY RAINS. DAMAGING WINDS AND LARGE HAIL POSSIBLE AS WELL.
ALL TERMINALS ARE UNDER A SVR TSTSM WATCH TIL 9PM. CCFP
CONFIDENCE/COVERAGE LOOKS GOOD.
WIND GENERALLY FROM A LIGHT ESE THIS AFTERNOON INTO EVENING AHEAD
OF WAVE...BECOMING LIGHT N LATE TONIGHT.
MVFR STRATUS/FOG LIKELY ACROSS EASTERN TERMINALS AND POSSIBLY
ACROSS WESTERN TERMINALS IN LIGHT WINDS AND ABUNDANT LOW-LEVEL
MOISTURE LATE TONIGHT.
CONDS IMPROVING TO VFR SATURDAY MORNING...IN NW FLOW.
NY METRO ENHANCED AVIATION WEATHER SUPPORT...
DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)
KJFK FCSTER COMMENTS: AMENDMENTS LIKELY TO REFLECT
THUNDERSTORMS.
KLGA FCSTER COMMENTS: AMENDMENTS LIKELY TO REFLECT
THUNDERSTORMS.
KEWR FCSTER COMMENTS: AMENDMENTS LIKELY TO REFLECT
THUNDERSTORMS.
KTEB FCSTER COMMENTS: AMENDMENTS LIKELY TO REFLECT
THUNDERSTORMS.
KHPN FCSTER COMMENTS: AMENDMENTS LIKELY TO REFLECT
THUNDERSTORMS.
KISP FCSTER COMMENTS: AMENDMENTS LIKELY TO REFLECT
THUNDERSTORMS.
OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
SATURDAY MORNING...BECOMING VFR.
SATURDAY AFTERNOON-MONDAY...VFR.
MONDAY NIGHT-TUESDAY...CHANCE OF MVFR OR LOWER LATE MONDAY
NIGHT/TUESDAY MORNING WITH LOW STRATUS/FOG...THEN SUB-VFR
POSSIBLE WITH SHRA/TSRA LATER IN THE DAY AHEAD OF A COLD FRONT.
WEDNESDAY...VFR.
&&
.MARINE...
GENERALLY QUIET WITH RESPECT TO WINDS/WAVES...BUT CONVECTION
COULD PRODUCE LOCALLY GUSTY WINDS THIS EVENING AND EARLY TONIGHT.
S SWELL GENERATED BY HIGH PRESSURE OFF THE S COAST WILL SPREAD
NORTHWARD TODAY INTO SAT...AND WAVEWATCH INDICATES 5 FT OCEAN SEAS
POSSIBLE SAT AFTERNOON. AT THIS TIME EXPECT CURRENT 7 FT SEAS OFF
THE NC COAST TO DECAY TO JUST UNDER 5 FT BEFORE THEY REACH OUR
COASTAL WATERS. SEAS ARE EXPECTED TO DROP BELOW 5 FT OVER ALL
WATERS BY SUNDAY MORNING.
SUB SCA CONDITIONS CONTINUE WITH OCEAN WATERS SE OF MONTAUK
APPROACHING 5 FT BY TUESDAY AFTERNOON AHEAD OF COLD FRONT. GUSTS UP
TO MOSTLY 20 KT AHEAD OF COLD FRONT AND THEN UP TO 25 KT IN SOME
OCEAN LOCATIONS BEHIND COLD FRONT TUESDAY NIGHT AND EARLY WEDNESDAY.
OTHERWISE...SUB SCA CONDITIONS EXPECTED.
&&
.HYDROLOGY...
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE LOWER HUDSON
VALLEY...NORTHEAST NEW JERSEY AND THE NEW YORK CITY METRO AREA
UNTIL 2 AM. SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE
REGION THIS EVENING. STORMS HAVE BEEN RELATIVELY SLOW-MOVING SO
FAR...AND WITH POTENTIAL TRAINING LOCAL AREAS COULD SEE MULTIPLE
STORMS THIS EVENING AND EARLY TONIGHT. STORMS WITH HEAVIER
RAINFALL MAY PRODUCE 1 TO 2 INCHES OF RAINFALL PER HOUR.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&
SYNOPSIS...KCS
NEAR TERM...KCS
SHORT TERM...KCS
LONG TERM...JM
AVIATION...NV
MARINE...JM/KCS
HYDROLOGY...KCSHazardous weather outlook, Jul 8, 12:57 PM EST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
157 PM EDT FRI JUL 8 2011
ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>075-078>081-176>179-091800-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
157 PM EDT FRI JUL 8 2011
...SEVERE THUNDERSTORM WATCH 610 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Special weather statement, Jul 8, 3:01 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
401 PM EDT FRI JUL 8 2011
CTZ007-082045-
NORTHERN MIDDLESEX-
401 PM EDT FRI JUL 8 2011
...STRONG THUNDERSTORM WILL IMPACT MIDDLESEX COUNTY...
AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MIDDLETOWN. THIS STORM WAS NEARLY
STATIONARY.
HAIL UP TO NICKEL SIZE...AND GUSTY WINDS UP TO 40 MPH ARE EXPECTED
WITH THIS STORM. IN ADDITION...HEAVY RAIN IS OCCURRING WITH THIS
STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR
FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4162 7248 4150 7241 4144 7272 4146 7273
4148 7273 4148 7274 4159 7276 4161 7272
4163 7271 4165 7251
MASSpecial weather statement, Jul 8, 3:06 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
406 PM EDT FRI JUL 8 2011
NYZ069-070-082100-
NORTHERN WESTCHESTER-ROCKLAND-
406 PM EDT FRI JUL 8 2011
...STRONG THUNDERSTORM WILL IMPACT ROCKLAND AND WESTCHESTER
COUNTIES...
AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW CITY...AND MOVING NORTH AT 5 MPH.
SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...VERY HEAVY RAIN IS OCCURRING WITH THIS STORM. THIS COULD
CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR
DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4133 7398 4133 7390 4133 7386 4108 7387
4106 7405 4109 7412 4120 7417
DSWSpecial weather statement, Jul 8, 3:22 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
422 PM EDT FRI JUL 8 2011
NJZ002-004-103-105>108-082100-
EASTERN ESSEX-EASTERN PASSAIC-EASTERN UNION-WESTERN BERGEN-WESTERN
ESSEX-WESTERN PASSAIC-WESTERN UNION-
422 PM EDT FRI JUL 8 2011
...STRONG THUNDERSTORM WILL IMPACT ESSEX...NORTHWESTERN UNION...
PASSAIC AND WESTERN BERGEN COUNTIES...
AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MILLBURN...AND MOVING NORTH AT 25 MPH.
SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4074 7438 4079 7437 4086 7432 4087 7434
4090 7434 4091 7428 4092 7429 4097 7428
4098 7430 4101 7443 4106 7446 4105 7407
4063 7426 4064 7441 4065 7441 4064 7445
4067 7446
JMSpecial weather statement, Jul 8, 3:49 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
449 PM EDT FRI JUL 8 2011
CTZ006-010-082145-
NORTHERN NEW HAVEN-SOUTHERN NEW HAVEN-
449 PM EDT FRI JUL 8 2011
...STRONG THUNDERSTORM WILL IMPACT NEW HAVEN COUNTY...
AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEYMOUR...OR NEAR SHELTON...AND MOVING
NORTHEAST AT 5 MPH.
HAIL UP TO NICKEL SIZE...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED
WITH THIS STORM. IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES
OF UP TO 1 TO 2 INCHES AN HOUR...IS OCCURRING WITH THIS STORM. THIS
COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF
POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4162 7293 4157 7294 4156 7287 4141 7272
4126 7308 4127 7309 4131 7307 4134 7313
4139 7315 4139 7317 4142 7321 4163 7294
MASSpecial weather statement, Jul 8, 4:02 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
502 PM EDT FRI JUL 8 2011
NJZ002-004-103>105-NYZ069-070-082200-
EASTERN BERGEN-EASTERN PASSAIC-NORTHERN WESTCHESTER-ROCKLAND-WESTERN
BERGEN-WESTERN ESSEX-WESTERN PASSAIC-
502 PM EDT FRI JUL 8 2011
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN BERGEN...NORTHERN
ESSEX...PASSAIC...ROCKLAND AND WESTCHESTER COUNTIES...
AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SLOATSBURG TO
PASSAIC...AND MOVING NORTHEAST AT 20 MPH.
PEOPLE IN NORTHERN BERGEN...NORTHERN ESSEX...PASSAIC...ROCKLAND AND
WESTCHESTER COUNTIES...INCLUDING SUFFERN...RAMSEY...HAWTHORNE...
PATERSON...SLOATSBURG...RIDGEWOOD...MONSEY...POMONA...NANUET AND
PEARL RIVER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.
FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO AT LEAST 1.5 TO 2 INCHES AN
HOUR...IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4105 7440 4114 7425 4115 7422 4133 7397
4134 7385 4114 7376 4082 7428 4091 7433
4090 7428 4092 7429 4097 7428 4099 7432
4100 7438
JMSpecial weather statement, Jul 8, 4:02 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
502 PM EDT FRI JUL 8 2011
CTZ007-008-082200-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
502 PM EDT FRI JUL 8 2011
...STRONG THUNDERSTORM WILL IMPACT MIDDLESEX AND NORTHWESTERN NEW
LONDON COUNTIES...
AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PORTLAND...OR NEAR MIDDLETOWN...AND MOVING
NORTHEAST AT 5 MPH.
HAIL UP TO NICKEL SIZE...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED
WITH THIS STORM. IN ADDITION...VERY HEAVY RAIN IS OCCURRING WITH
THIS STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND
MINOR FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4164 7249 4159 7246 4159 7243 4161 7241
4160 7239 4160 7234 4164 7232 4153 7226
4144 7268 4156 7276 4159 7276 4161 7272
4163 7271 4165 7252
MASFlash Flood, Bergen
- When
- July 8, 4:20 PM EST to 4:50 PM EST
- Where
- Bergen County, 0.86 mi SSE of Upper Saddle River to 0.47 mi SSE of Hohokus
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.059, -74.091
In Upper Saddle River, Lake St. between East and West Saddle River Rd. and Lower Cross St. also between East and West Saddle River Rd. were closed due to flooding. A motor vehicle was stuck and stranded in three ft. of water on Rt. 202 in Mahwah.
Flash Flood, Bergen
- When
- July 8, 6:30 PM EST to 7:00 PM EST
- Where
- Bergen County, 0.26 mi NW of Saddle River to 0.18 mi WNW of Saddle River
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.033, -74.103
In Saddle River, East Allendale Rd. between East and West Saddle River Rd. was closed due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Connecticut, July 8, 2011$1.3 million · 3 events
- Tornadoes and Flash Flood in North Dakota, July 8, 2011$575,000 · EF0 · 19 events
- Damaging Wind and Lightning Strikes in Georgia, July 8, 2011$201,000 · 4 events
- Wildfire in Texas, July 8, 2011$120,000 · 1 event
- Flash Flood and Hail in Nebraska, July 8 to 9, 2011$65,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Wyoming, July 8, 2011$53,000 · 61 kt wind · 3 events
- Flash Flooding and Hail in Massachusetts, July 8, 2011$45,000 · 50 kt wind · 4 events
- Flash Flooding and Hail in Pennsylvania, July 8, 2011$35,000 · 1 in hail · 6 events
- Hail and Damaging Winds in New York, July 8, 2011$20,000 · 1.5 in hail · 8 events
- Damaging Winds in Connecticut, July 8, 2011$24,000 · 61 kt wind · 3 events
- Hail and Damaging Wind in Arizona, July 8, 20111 injured · $15,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Colorado, July 8, 2011$20,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339260, 339277.